Texas, 2024

High Wind in Texas, October 30, 2024

October 30, 2024 · NWS MAF · 2 events in 2 counties and zones

A digging shortwave trough across the southern Rocky Mountains brought westerly high winds to the higher elevations of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A digging shortwave trough across the southern Rocky Mountains brought westerly high winds to the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 30, 5:02 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 30, 5:02 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
602 AM CDT Wed Oct 30 2024

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 226 AM CDT Wed Oct 30 2024

WV imagery shows the upper trough swinging through Utah and Arizona
this morning, and it should be invof the Four Corners by 12Z.
Observations in the Guadalupe Mountains show decoupling has occurred,
although there's no way of knowing what's happening in the Pass at
the moment.  NAM and GFS 700 mb height gradients suggest high winds
are prevalent there.  These gradients are forecast to tighten up to
around 60m/130nm 12-15Z later this morning.  Fortunately, this
doesn't coincide w/max diurnal mixing, but winds should still remain
in high wind territory through 00Z, when the trough clears the area
and begins ejecting into the upper Midwest.  Unfortunately, the
trough will drag a Pac front into the area, cooling the northwest
CWA by up to 10 F or so.  Despite the cooling, elevated fire weather
conditions will be possible again northwest as increased 20-ft winds
coincide with critical afternoon relative humidity.

Tonight, a cold front settles in behind the Pac front, ushering in
very dry air and dropping overnight lows to only 5 F above normal on
average.

CAA continues most of Thursday, shaving 6-7 F off today's highs, and
ushering in temperatures only a couple of degrees above normal.

Regrettably, rain remains elusive in the short term.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 226 AM CDT Wed Oct 30 2024

Despite the passage of a cold front on Thursday, winds will be quick
to shift around to the southeast and bring in low level moisture.
This will keep lows in the 50s to 60s for most through the weekend.
Southwesterly flow aloft in combination with low level moisture will
allow for showers and storms to develop beginning during the day on
Friday with coverage increasing during the afternoon. The addition
of daytime heating will lend credence to a few storms becoming
strong to marginally severe. Otherwise, mainly moderate showers
will be seen. Saturday, Sunday, and Monday will all carry decent
chances for rain across much of the CWA with the exception of the
Presidio and Brewster counties where chances remain low (10-20%).
Amounts will vary, but look reach between a quart of an inch to an
inch or more and will be dependent on moderate showers or even a
thunderstorm moving over a particular location.

By Monday, a large upper low digs its way across Northern Mexico and
the Desert Southwest before skirting our area to the north.Long
range guidance suggests a Pacific front moving through the area
during the day on Monday, bringing cooler and drier air areawide
that will last into the end of the extended.

-Stickney

&&

.AVIATION...
(12Z TAFS)
Issued at 602 AM CDT Wed Oct 30 2024

VFR remains for the TAF period. Southerly winds shift to the west
during the day as a front moves west to east across the area. Speeds
pick up with gusts reaching 25-30kts. Winds decrease tonight. BLDU
possible at times, but not included with issuance due to low
confidence on impact.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               85  50  75  53 /   0   0   0  10
Carlsbad                 75  44  71  47 /   0   0   0   0
Dryden                   90  63  81  63 /   0   0   0  10
Fort Stockton            87  52  76  57 /   0   0   0  10
Guadalupe Pass           66  45  66  50 /   0   0   0   0
Hobbs                    75  42  71  47 /   0   0   0  10
Marfa                    77  47  73  50 /   0   0   0   0
Midland Intl Airport     82  50  75  54 /   0   0   0  10
Odessa                   82  50  74  55 /   0   0   0  10
Wink                     82  45  76  54 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 1 AM CDT /midnight MDT/ Thursday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...High Wind Warning until midnight MDT tonight for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...44
LONG TERM....93
AVIATION...93
Hazardous weather outlook, Oct 30, 1:30 AM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
230 AM CDT Wed Oct 30 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-310730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
230 AM CDT Wed Oct 30 2024 /130 AM MDT Wed Oct 30 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains into tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
October 30, 6:38 AM CST to 6:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
October 30, 3:40 PM CST to 3:41 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, October 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215149, 1215150.